Meds that Could Cause Hearing Loss

Dr. Maria Wynens, Au.D.Blog-post, Hearing Health, Hearing Loss, Hearing Loss Prevention, News

Meds that Could Cause Hearing Loss
Dr. Maria Wynens, Au.D.
Latest posts by Dr. Maria Wynens, Au.D. (see all)

Many people are not aware of the extent of hearing loss worldwide – approximately 360 million people across the globe are affected by hearing loss, which constitutes over 5% of the earth’s population (World Health Organization). In the United States alone, approximately 15% of people aged 18 and over will report trouble hearing at some point in their lives (nidcd.nih.gov).

One even lesser-known – and pretty worrying! – statistic is that approximately 500,000 Americans experience drug-related hearing loss every year (consumerreports.org). In other words, 500,000 people take medications that produce side effects impairing or altering that person’s hearing.

Antibiotics and their potential impacts upon hearing loss

Antibiotics such as streptomycin and neomycin are examples (webmd.com) of ototoxic medications, generally used to treat serious conditions such as cancer and heart disease.

These types of medications have been linked with very serious side effects, including permanent hearing loss, balance problems and ringing in the ears.

These medications can cause damage to the sensory cells within the inner ear, which are used for hearing and balance. Generally, a person at risk of serious side effects will be given some warning signs before permanent hearing loss takes place. The first sign of hearing loss as a result of using these medications is usually tinnitus, or a ringing in the ears.

How to mitigate hearing loss if you are taking ototoxic medications or considering taking them

If you are taking these medications, you should have been warned of these risks prior to starting on the medication. Nevertheless, it is exceedingly important to keep your doctor informed of any side effects that affect you and, in particular, if you begin to experience tinnitus. This is especially important because hearing and balance problems can sometimes be reversed if treatment is stopped or altered.

If you are considering starting a treatment involving these medications, you should ensure that you contact an audiologist to have a baseline record of your hearing and balance taken prior to beginning treatment. This will allow you to monitor your hearing both before and during treatment.

It is also recommended that you continue to have periodic hearing tests throughout the course of your treatment. You will then be able to adequately report any changes that you or your audiologist may notice. If you find that your hearing or balance are affected, you may be able to identify ways to work with your doctor to manage your treatment.
To find out more about ototoxic medications and potential side effects, click here.

Common painkillers and how they may affect the risk of hearing loss

A recent study  was conducted by researchers from Harvard Medical School, Harvard TH Chan School of Public Health and Vanderbilt University, among others. This study found that frequent use of certain over-the-counter painkillers may have a negative impact on hearing loss, particularly for women.

The study found that more than 1 in 20 cases of hearing loss could be the result of long-term painkiller use (full article, published in the American Journal of Epidemiology, available for free here). While the researchers stressed that their findings could not be deemed conclusive, they also emphasized that their findings were consistent with other research.

The study looked at data from a population-based study of American nurses which, because it has been running for a long time, is very useful for spotting links between factors and general patterns. More data is required to know how these medications may affect non-white women.

Which painkillers are most likely to increase the risk of hearing loss?

Certain painkillers were discovered to be more risky than others. Ibuprofen, which is found in Advil and Motrin, was considered to increase the risk of hearing loss for women by 10% if used twice a week or more over a six year period. Even for women who did not use ibuprofen for such a length of time were still considered at risk – using ibuprofen regularly for 1-4 years increased the risk of hearing loss by 6%.

Acetaminophen, found in Tylenol, was also associated with an increased risk of hearing loss, but only for women who used the painkiller regularly for 6 years or more. For those women who did use this painkiller for 6 years or more, the risk was increased by 9% when compared with women who only used it regularly for one year.

Finally, aspirin (found in Bayer) was considered not to contribute to hearing loss, but other studies have linked it to hearing loss in the past (nursingtimes.net). One reason for this discrepancy may be that most people use low-dose aspirin these days. It is evident that more research is needed to obtain conclusive results on how painkillers may affect people’s hearing health, but it is certainly something to consider next time you get a headache or pull a muscle.

The key to ensuring that you maintain good hearing health is to communicate with your doctor. If you notice a change in your hearing or balance, tell your doctor straight away.

Find the right hearing solution today! Get started by contacting us to schedule an appointment.
Atlanta Hearing Doctor
(404) 252-7528
5885 Glenridge Dr #155
Atlanta, GA 30328